Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 74, NWS Amarillo, TX

May 7, 2019Hutchinson County, Moore County, Potter County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 7, 2019, 1:09 PM CDT for Hutchinson County, Moore County, Potter County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2019, 1:09 PM CDT (18:09 UTC)
Expired
May 7, 2019, 2:00 PM CDT
In force
51 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
60.0 mph

Counties Hutchinson County, TX, Moore County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 51 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 12:54 PM CDT, 15 minutes earlier.

Area forecast discussion, May 7, 12:54 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1254 PM CDT Tue May 7 2019

.AVIATION...
MVFR/IFR conditions are expected throughout the majority of the
TAF period. VCTS coupled with low cigs will provide MVFR/IFR
conditions for all TAF sites. Once we go past 00Z Wednesday,
conditions will improve from west to east across all TAF sites as
thunderstorms move east and cigs begin to lift. Minus the chaotic
winds within a thunderstorm if they were move over a TAF site,
winds will be SE at 10-15 kts and then shifting to SW at 10-15 kts
after 06Z Wednesday. Conditions may begin to improve to VFR
conditions for KAMA toward the end of the TAF period, but still
remain MVFR/IFR for KDHT/KGUY throughout the TAF period.

Meccariello

&&

.PREV DISCUSSION... /Issued 643 AM CDT Tue May 7 2019/

AVIATION...12Z TAFs...
Two MVFR stratus decks, one pushing south behind a combination
cold front/outflow boundary, and the second rushing north with
moist flow from the Gulf, are present this morning. Current
thinking is that the stratus will impact GUY through the period
and DHT and AMA this morning before breaking up. Other main
concern is the likelihood of thunderstorms at all sites this
afternoon and evening. Have continued covering the most likely
times with TEMPO groups. Final concern are wind directions this
morning and afternoon. The previously mentioned front has thrown
considerable uncertainty into wind directions. Thinking the
northerly and northeasterly winds at GUY and DHT this morning will
eventually switch to some form of east or southeast as a surface
low develops over eastern NM. The exact evolution and timing of
these surface winds remains uncertain.

Ferguson

PREV DISCUSSION... /Issued 345 AM CDT Tue May 7 2019/

DISCUSSION...
Main focus of the entire forecast is on the short term periods, in
particular Tuesday afternoon and evening. Taking a look at
satellite, an upper low was seen slowly churning eastward from S CA
into AZ, a series of upper disturbances that had ejected from this
low were located over AZ/NM, and a large amount of cold tops
associated with convection over KS. At the surface, a dry line was
analyzed just to the west of the NM/TX border while a cold front,
previously quasi-stationary, was pushing into the northern
TX Panhandle with the assistance of outflow from the KS convection.

The upper low will translate east-northeastward today, reaching the
AZ/NM border around 00z. As this occurs, various disturbances will
continue to eject downstream, driving rounds of ascent across the
Panhandles, in particular across the northwestern two thirds of the
CWA, while ushering in quite a bit of high cirrus. As an upper jet
rounds the low, lee cyclogenesis will take place to our west,
resulting in southeasterly winds at the surface and invigorated
moist advection in the low levels. The combination of these backing
surface winds and the increasing winds aloft should lead to around
30-50 knots of bulk shear and elongated, turning hodographs,
supportive of all modes of organized convection, including
supercells. Main limiting factors today will be the considerable
amount of cloudiness present this morning, along with the potential
for convection to become widespread before stronger upper level
winds arrive closer to 00z.

Nevertheless, given progged shear profiles, MLCAPE values above
2000 J/kg, and the abundant forcing arriving by the evening,
current thinking is that all severe hazards are in play. Favored
hazard location will largely depend on where the cold
front/boundary ends up by the early afternoon hours. Surface based
storms, and thus all hazards, will be possible along and south of
this boundary, while hail will be the primary threat with
elevated storms that develop on or move over the cold dome, where
potentially around 1000 J/kg of elevated CAPE may be present.
Current thinking is that this boundary will end up somewhere near
a Nara Visa-Follett axis by the afternoon, the rough consensus
between guidance that has initialized the boundary well. The
greatest threat for large hail and tornadoes appears to reside
across the eastern three quarters of the Texas Panhandle south of
the boundary, as a longer period of destabilization - and more
time for the upper winds to arrive - is possible there before
convective initiation. Finally, given the moist atmosphere,
locally heavy rainfall will be possible with these storms.

Relatively active weather pattern continues during the extended
forecast periods as a series of upper waves cross the southern
Plains late week, followed by potentially another southwestern upper
low setting up early next week. With the bulk of the attention paid
to the short term forecast, a blend of consensus and forecast
persistence was used for all forecast elements Wednesday afternoon
onward.

Ferguson

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch from 4 PM CDT this afternoon through Wednesday
     morning for the following zones: Hansford...Hemphill...
     Hutchinson...Lipscomb...Ochiltree...Roberts.

OK...Flash Flood Watch from 4 PM CDT this afternoon through Wednesday
     morning for the following zones: Beaver.

&&

29/3
Hazardous weather outlook, May 7, 3:57 AM CDT, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 AM CDT Tue May 7 2019

OKZ001>003-TXZ001>020-317-072100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
357 AM CDT Tue May 7 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are expected Tuesday, mainly
during the afternoon and evening. Hail and damaging winds will be
possible across much of the Oklahoma and Texas Panhandles, with
the largest hail and strongest gusts, up to tennis ball size and
70 mph, possible across the southeastern two thirds of the Texas
Panhandle. Isolated tornadoes may also occur Tuesday afternoon and
evening, with the greatest risk also across the southeastern two
thirds of the Texas Panhandle. Heavy rains can also be expected,
possibly leading to localized flooding or flash flooding Tuesday
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday, mainly across the
Oklahoma Panhandle. Thunderstorms will be possible again Saturday
through Monday. The threat for severe weather with these storms
will be low.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert for possible
activation this afternoon and evening, particularly after 2pm.

In the hours before

Special weather statement, May 7, 10:32 AM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1032 AM CDT Tue May 7 2019

TXZ001-006-071600-
Hartley TX-Dallam TX-
1032 AM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM AND NORTHWESTERN
HARTLEY COUNTIES UNTIL 1100 AM CDT...

At 1031 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Sedan to 6 miles northwest
of Romero. Movement was northeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3636 10304 3650 10283 3650 10265 3590 10265
      3570 10304
TIME...MOT...LOC 1531Z 228DEG 30KT 3623 10301 3580 10301

LFM
Special weather statement, May 7, 11:00 AM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1100 AM CDT Tue May 7 2019

OKZ001-TXZ001-071630-
Cimarron OK-Dallam TX-
1100 AM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND WESTERN
DALLAM COUNTIES UNTIL 1130 AM CDT...

At 1059 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Ware, or 21 miles southeast of Clayton, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Texline and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10303 3650 10300 3663 10300 3665 10253
      3641 10244 3605 10291 3606 10304
TIME...MOT...LOC 1559Z 218DEG 34KT 3624 10290

LFM
Special weather statement, May 7, 12:19 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1219 PM CDT Tue May 7 2019

TXZ007-012-071800-
Potter TX-Moore TX-
1219 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTER AND SOUTHERN
MOORE COUNTIES UNTIL 100 PM CDT...

At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Valley De Oro, or 21 miles north of Amarillo, moving
north-northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Four Way, Masterson and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3536 10188 3543 10216 3580 10216 3570 10170
TIME...MOT...LOC 1718Z 198DEG 21KT 3549 10196

Bieda
Special weather statement, May 7, 12:45 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1245 PM CDT Tue May 7 2019

TXZ001-002-071815-
Sherman TX-Dallam TX-
1245 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERMAN AND SOUTHEASTERN
DALLAM COUNTIES UNTIL 115 PM CDT...

At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Conlen, or 10 miles southwest of Stratford, moving northeast at 35
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Stratford and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3629 10171 3607 10232 3635 10238 3650 10213
      3650 10203
TIME...MOT...LOC 1744Z 232DEG 29KT 3623 10221

Ward

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:04 PM CDTSpecial Weather StatementAMAPotter41 min
May 6, 7:14 PM CDTSpecial Weather StatementAMARandall61 min
May 6, 7:47 PM CDTSpecial Weather StatementAMAPotter58 min
May 6, 7:50 PM CDTSevere Thunderstorm WarningAMACarson, Potter, Randall55 min
May 6, 9:58 PM CDTSpecial Weather StatementAMADeaf Smith32 min
May 6, 11:34 PM CDTSpecial Weather StatementAMARandall56 min
May 6, 11:52 PM CDTSpecial Weather StatementAMADeaf Smith53 min
May 7, 12:21 AM CDTSevere Thunderstorm WarningAMADeaf Smith54 min
May 7, 1:18 AM CDTSpecial Weather StatementAMADeaf Smith27 min
May 7, 10:32 AM CDTSpecial Weather StatementAMADallam28 min
May 7, 11:00 AM CDTSpecial Weather StatementAMADallam30 min
May 7, 11:52 AM CDTFlash Flood WatchAMAHansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts16 hr
May 7, 12:19 PM CDTSpecial Weather StatementAMAPotter41 min
May 7, 12:33 PM CDTSevere Thunderstorm WarningAMAMoore, Potter42 min
May 7, 12:45 PM CDTSpecial Weather StatementAMASherman30 min
May 7, 1:12 PM CDTSpecial Weather StatementAMAMoore33 min
May 7, 1:23 PM CDTSevere Thunderstorm WarningAMAMoore, Sherman67 min
May 7, 1:32 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter73 min
May 7, 1:48 PM CDTSpecial Weather StatementAMAPotter42 min
May 7, 1:52 PM CDTSevere Thunderstorm WarningAMAMoore, Potter53 min
May 7, 2:04 PM CDTSpecial Weather StatementAMAOldham41 min
May 7, 2:10 PM CDTSevere Thunderstorm WarningAMAHutchinson65 min
May 7, 2:13 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter47 min
May 7, 2:14 PM CDTAreal Flood AdvisoryAMAMoore, Potter2 hr
May 7, 2:14 PM CDTSpecial Weather StatementAMAMoore31 min
May 7, 2:26 PM CDTSpecial Weather StatementAMAMoore34 min
May 7, 2:30 PM CDTSevere Thunderstorm WarningAMAHansford60 min
May 7, 2:41 PM CDTSevere Thunderstorm WarningAMAMoore, Potter64 min
May 7, 2:45 PM CDTSevere Thunderstorm WarningAMAOldham, Potter31 min
May 7, 2:49 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham41 min
May 7, 2:54 PM CDTSpecial Weather StatementAMARandall51 min
May 7, 3:06 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson69 min
May 7, 3:12 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall48 min
May 7, 3:27 PM CDTSevere Thunderstorm WarningAMAOldham, Potter63 min
May 7, 3:43 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree77 min
May 7, 3:43 PM CDTTornado WarningAMACarson, Potter47 min
May 7, 3:48 PM CDTTornado Warning Tornado observedAMAHansford, Hutchinson, Ochiltree26 min
May 7, 3:53 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore, Potter67 min
May 7, 3:56 PM CDTSevere Thunderstorm WarningAMAPotter49 min
May 7, 3:57 PM CDTTornado WarningAMAPotter33 min
May 7, 4:00 PM CDTFlash Flood WarningAMAHutchinson, Moore, Potter3 hr
May 7, 4:11 PM CDTTornado WarningAMAOchiltree34 min
May 7, 4:17 PM CDTSevere Thunderstorm WarningAMAPotter, Randall28 min
May 7, 4:24 PM CDTTornado WarningAMACarson, Potter51 min
May 7, 4:37 PM CDTSevere Thunderstorm WarningAMAPotter, Randall38 min
May 7, 4:42 PM CDTTornado WarningAMAHutchinson48 min
May 7, 5:11 PM CDTTornado WarningAMAHutchinson, Roberts49 min
May 7, 5:14 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter61 min
May 7, 5:26 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler64 min
May 7, 5:35 PM CDTTornado WarningAMAOchiltree40 min
May 7, 5:42 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson33 min
May 7, 6:00 PM CDTSevere Thunderstorm WarningAMAMoore, Sherman26 min
May 7, 6:12 PM CDTTornado WarningAMAArmstrong, Donley, Randall48 min
May 7, 6:28 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb77 min
May 7, 6:36 PM CDTTornado WarningAMAHemphill, Wheeler39 min
May 7, 6:42 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree49 min
May 7, 6:43 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts41 min
May 7, 6:50 PM CDTTornado WarningAMAArmstrong, Donley19 min
May 7, 6:52 PM CDTTornado WarningAMALipscomb, Ochiltree38 min
May 7, 6:57 PM CDTTornado WarningAMAArmstrong, Donley48 min
May 6, 8:26 PM CDTSevere Thunderstorm WarningAMATexas45 min
May 6, 8:52 PM CDTSevere Thunderstorm WarningAMACimarron, Texas53 min
May 6, 10:19 PM CDTSpecial Weather StatementAMATexas56 min
May 6, 10:23 PM CDTSevere Thunderstorm WarningAMATexas28 min
May 7, 3:27 PM CDTSevere Thunderstorm WarningAMABeaver, Texas63 min
May 7, 4:04 PM CDTTornado WarningAMABeaver29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.